zbMATH — the first resource for mathematics

Some nonlinear wave equations with acoustic boundary conditions. (English) Zbl 0979.35105
The authors consider a boundary value problem for the Carrier equation with nonlinear dissipation and acoustic boundary conditions: \[ u_{tt}-M(\|u\|^2_{L^2})\Delta u+\beta|u_t|^\alpha u_t=0\text{ in }\Omega\times (0,T),\tag{1} \] where \(\Omega\) is a bounded region of \(\mathbb{R}^n\) with smooth boundary \(\Gamma=\Gamma_0\cup\Gamma_1\). Here \(\Gamma_0,\Gamma_1\) have nonempty interior. The boundary conditions for (1) are \[ \begin{cases} u=0\text{ on } \Gamma_0\times (0,T),\\ \rho u_t+f w_{tt}+gw_t+hw=0\text{ on }\Gamma_1\times (0,T),\\ \frac{\partial u}{\partial \eta}=w_t\text{ on }\Gamma_1\times (0,T),\end{cases}\tag{2} \] where \(f(x)\), \(g(x)\), and \(h(x)\) are continuous real functions on \(\overline{\Gamma_1}\) satisfying \(f(x)> 0\), \(h(x) > 0\), and \(g(x) > 0\) for all \(x\in \overline\Gamma_1\). In (1) and (2), \(\alpha >1\), \(\beta\) and \(\rho\) are positive constants, and the function \(M\in C^1([0,+\infty);\mathbb{R})\), satisfies \(0 < m_0\leq M(s)\) as well as \(|M'(s)\sqrt{s}|\leq m_1M(s)\) for all \(s\geq 0\) and some positive constants \(m_0\) and \(m_1\). The authors prove global existence of a pair of functions \(\{u(x,t) , w(x,t)\}\) satisfying (1) and (2) and belonging to the space \(V\cap Y\times L^2(\Gamma)\) provided \(\alpha> 1\), and the initial data belong to \(V\cap H^2(\Omega)\times V\cap L^{2\alpha+2}(\Omega),\) where \(Y=\{v\in H^1(\Omega),\;\Delta v\in L^2(\Omega)\}\) and \(V=\{u\in H^1(\Omega),\;\delta_0u=0\) a.e. on \(\Gamma_0\}.\) Furthermore, if the dimension \(n\) is either 1 or 2 and \(\alpha > 1\) or \(n = 3\) and \(1 < \alpha \leq 2\) then, they prove uniqueness, regularity results and continuous dependence on the parameters. The results are proved using the Galerkin procedure and the energy method. The article is clearly written.

35L70 Second-order nonlinear hyperbolic equations
35L20 Initial-boundary value problems for second-order hyperbolic equations
35A05 General existence and uniqueness theorems (PDE) (MSC2000)
Full Text: DOI
[1] Beale, J.T., Spectral properties of an acoustic boundary condition, Indiana univ. math. J., 25, 895-917, (1976) · Zbl 0325.35060
[2] Beale, J.T., Acoustic scattering from locally reacting surfaces, Indiana univ. math. J., 26, 199-222, (1977) · Zbl 0332.35053
[3] Beale, J.T.; Rosencrans, S.I., Acoustic boundary conditions, Bull. amer. math. soc., 80, 1276-1278, (1974) · Zbl 0294.35045
[4] Carrier, G.F., On the non-linear vibration problem of the elastic string, Quart. appl. math., 3, 157-165, (1945) · Zbl 0063.00715
[5] Cousin, A.T.; Frota, C.L.; Lar′kin, N.A.; Medeiros, L.A., On the abstract model of the kirchhoff – carrier equation, Comm. appl. anal., 1, 389-404, (1997) · Zbl 0894.35069
[6] Dautray, R.; Lions, J.L., Mathematical analysis and numerical methods for science and technology, (1988), Springer-Verlag New York
[7] Lions, J.L.; Magenes, E., Non-homogeneous boundary value problems and applications, (1972), Springer-Verlag New York · Zbl 0223.35039
[8] Morse, P.M.; Ingard, K.U., Theoretical acoustics, (1968), McGraw-Hill New York
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.